Guaranteed and robust a posteriori bounds for Laplace eigenvalues and eigenvectors: conforming approximations

Abstract : This paper derives a posteriori error estimates for conforming numerical approximations of the Laplace eigenvalue problem with a homogeneous Dirichlet boundary condition. In particular, upper and lower bounds for an arbitrary simple eigenvalue are given. These bounds are guaranteed, fully computable, and converge with optimal speed to the given exact eigenvalue. They are valid without restrictions on the computational mesh or on the approximate eigenvector; we only need to assume that the approximate eigenvalue is separated from the surrounding smaller and larger exact ones, which can be checked in practice. Guaranteed, fully computable, optimally convergent, and polynomial-degree robust bounds on the energy error in the approximation of the associated eigenvector are derived as well, under the same hypotheses. Remarkably, there appears no unknown (solution-, regularity-, or polynomial-degree-dependent) constant in our theory, and no convexity/regularity assumption on the computational domain/exact eigenvector(s) is needed. Two improvements of the multiplicative constant appearing in our estimates are presented. First, it is reduced by a fixed factor under an explicit, a posteriori calculable condition on the mesh and on the approximate eigenvector--eigenvalue pair. Second, when an elliptic regularity assumption on the corresponding source problem is satisfied with known constants, the multiplicative factor can be brought to the optimal value of one. Inexact algebraic solvers are taken into account; the estimates are valid on each iteration and can serve for the design of adaptive stopping criteria. The application of our framework to conforming finite element approximations of arbitrary polynomial degree is provided, along with a numerical illustration on a set of test problems.
Document type :
Journal articles
Complete list of metadatas

Cited literature [54 references]  Display  Hide  Download

https://hal.inria.fr/hal-01194364
Contributor : Martin Vohralik <>
Submitted on : Thursday, December 15, 2016 - 1:57:21 PM
Last modification on : Friday, October 4, 2019 - 3:14:23 PM
Long-term archiving on : Thursday, March 16, 2017 - 4:58:20 PM

File

a_post_Lapl_conf.pdf
Files produced by the author(s)

Identifiers

Citation

Eric Cancès, Geneviève Dusson, Yvon Maday, Benjamin Stamm, Martin Vohralík. Guaranteed and robust a posteriori bounds for Laplace eigenvalues and eigenvectors: conforming approximations. SIAM Journal on Numerical Analysis, Society for Industrial and Applied Mathematics, 2017, 55 (5), pp.2228-2254. ⟨10.1137/15M1038633⟩. ⟨hal-01194364v3⟩

Share

Metrics

Record views

1335

Files downloads

1113